Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 682, NWS Jackson, MS

July 29, 2008Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2008, 5:01 PM CDT for Copiah County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 5:01 PM CDT (22:01 UTC)
Expired
Jul 29, 2008, 5:45 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 292201
SVRJAN
MSC029-292245-
/O.NEW.KJAN.SV.W.0682.080729T2201Z-080729T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COPIAH COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...HAZLEHURST...CRYSTAL SPRINGS...

* UNTIL 545 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GALLMAN...OR NEAR HAZLEHURST...AND MOVING WEST AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENTVILLE BY 545 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3185 9065 3204 9056 3204 9024 3181 9034
TIME...MOT...LOC 2202Z 112DEG 5KT 3191 9044

$$

CAW
2 follow-up statements
000 
WWUS54 KJAN 292213
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT TUE JUL 29 2008

MSC029-292245-
/O.CON.KJAN.SV.W.0682.000000T0000Z-080729T2245Z/
COPIAH MS-
514 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN COPIAH COUNTY...

AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GALLMAN...OR NEAR HAZLEHURST...MOVING WEST AT 6 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENTVILLE BY 545 PM CDT...

LAT...LON 3185 9065 3204 9056 3204 9024 3181 9034
TIME...MOT...LOC 2214Z 112DEG 5KT 3192 9046

$$

CAW
000 
WWUS54 KJAN 292240
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
540 PM CDT TUE JUL 29 2008

MSC029-292250-
/O.EXP.KJAN.SV.W.0682.000000T0000Z-080729T2245Z/
COPIAH MS-
540 PM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COPIAH COUNTY EXPIRES
AT 545 PM CDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3185 9065 3204 9056 3204 9024 3181 9034
TIME...MOT...LOC 2240Z 112DEG 5KT 3193 9050

$$

CAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:53 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 29, 12:53 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT TUE JUL 29 2008

.AVIATION...MAINTAINED VFR CONDITIONS AT GLH/GWO/GTR. AN UPPER LEVEL
DISTURBANCE WILL MOVE TOWARD THE AREA WEDNESDAY...SO A FEW CLOUDS
WILL MOVE INTO THE AREA BY MID TO LATE MORNING. OTHERWISE...ONLY
EXPECTING A FEW HIGHS CLOUDS TO MOVE THROUGH THE AREA. CAN NOT
COMPLETELY RULE OUT AN ISOLATED SHOWER OR THUNDERSTORMS IN THOSE
AREAS. HOWEVER...AT THIS TIME...NO OBSTRUCTIONS ARE LIKELY. SHOWERS
AND THUNDERSTORMS WERE GOING NEAR JAN/MEI/HBG...SO ADDED VCSH IN THE SHORT
TERM AT ALL SITES. WENT VCTS BY 20Z FOR ALL THREE LOCATIONS AND
MAINTAINED THROUGH 3Z. BEYOND 3Z...VFR CONDITIONS WILL PREVAIL AT ALL
SITES. LOW CLOUDS AND FOG MAY BE NEEDED IN THE 8-12Z TIME FRAME FOR
HBG...NO REAL CONFIDENCE IN DEVELOPMENT IN THIS TIME...SO WE LEAVE
OUT OF THE FORECAST. LOOKS LIKE RAIN MAY START EARLY AROUND
HBG...WITH SOME RAIN POSSIBLE AS EARLY AS 12Z. WILL HOLD OFF UNTIL
MID MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THE
AFTERNOON...SHOULD BE BEYOND 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      100  75  96  74 /  13  11  38  25
MERIDIAN      96  74  94  73 /  21  16  55  28
VICKSBURG    101  75  98  75 /   7   9  27  21
HATTIESBURG   98  76  94  74 /  28  26  67  32
NATCHEZ       97  74  94  74 /  16  15  44  25
GREENVILLE   102  76  99  75 /   0   0  16  19
GREENWOOD     98  76  97  75 /   4   2  17  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ030-031-033-038-
     039-045-046-050>066-072>074.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MSZ018-019-025>029-
     032-034>037-040>044-047>049.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ024-026.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR LAZ007>009-015-016-
     023-025.

AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARZ074-075.

&&

7
Hazardous weather outlook, Jul 29, 1:47 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 29 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
147 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI.
GENERALLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE. DAMAGING WINDS...
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL BE THE PRIMARY
RISKS. HOWEVER...SMALL HAIL IS ALSO POSSIBLE. SLOW MOVING
THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL MAY CAUSE WATER TO
COLLECT IN POOR DRAINAGE AREAS.

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH
THIS AFTERNOON. HIGH TEMPERATURES HAVE ALREADY REACHED THE UPPER 90S
AND WILL CLIMB A FEW MORE DEGREES. HIGHS FROM 97 AND 101 DEGREES ARE
LIKELY BY LATE AFTERNOON. THE HEAT COMBINED WITH HUMID CONDITIONS
WILL PRODUCE HEAT INDICES FROM 103 TO 109 DEGREES. THE HOTTEST
CONDITIONS WILL REMAIN ALONG AND WEST OF INTERSTATE 55.

TEMPERATURES TONIGHT WILL ONLY FALL INTO THE MID 70S...WHILE AFTERNOON
HIGHS FOR THE NORTHWEST PORTIONS OF THE AREA WILL BE NEAR 100 AGAIN
ON WEDNESDAY. THE HEAT ADVISORY WILL CONTINUE FOR AREAS ALONG AND
NORTHWEST OF A LINE FROM WINNSBORO LOUISIANA...TO JACKSON TO EUPORA
MISSISSIPPI INTO WEDNESDAY EVENING. HEAT INDICES WILL RANGE FROM 103
TO 108 DEGREES IN THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

7

In the hours before

Special weather statement, Jul 29, 3:50 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT TUE JUL 29 2008

MSZ064-065-292135-
COVINGTON MS-JEFFERSON DAVIS MS-
350 PM CDT TUE JUL 29 2008

A CLUSTER OF STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED ALONG THE JEFFERSON
DAVIS AND COVINGTON COUNTY BORDER AT 350 PM CDT...MOVING WEST AT 6
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN JEFFERSON DAVIS AND WESTERN COVINGTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, Jul 29, 4:19 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CDT TUE JUL 29 2008

MSZ062-063-292200-
LINCOLN MS-LAWRENCE MS-
419 PM CDT TUE JUL 29 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF MONTICELLO AT 419 PM
CDT...MOVING WEST AT 7 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN LAWRENCE AND EASTERN LINCOLN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, Jul 29, 4:25 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT TUE JUL 29 2008

MSZ048-049-054-055-292155-
HINDS MS-RANKIN MS-SIMPSON MS-COPIAH MS-
425 PM CDT TUE JUL 29 2008

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL...WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING
WAS LOCATED 5 MILES SOUTHWEST OF WHITES...MOVING NORTHWEST AT 10
MPH. IN ADDITION...HEAVY RAINFALL MAY CAUSE WATER TO COLLECT IN POOR
DRAINAGE AREAS.

PEOPLE IN NORTHEASTERN COPIAH...NORTHWESTERN SIMPSON...SOUTHWESTERN
RANKIN AND SOUTHEASTERN HINDS COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

7
Special weather statement, Jul 29, 4:48 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT TUE JUL 29 2008

MSZ043-048-292215-
HINDS MS-MADISON MS-
448 PM CDT TUE JUL 29 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZED
HAIL...WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING WAS
LOCATED 5 MILES SOUTH OF POCAHONTAS...MOVING WEST AT 5 MPH. IN
ADDITION...HEAVY RAINFALL WILL LEAD TO PONDING OF WATER ON ROADWAYS
AND OTHER LOW LYING AREAS.

PEOPLE IN EXTREME SOUTH CENTRAL MADISON AND NORTHEASTERN HINDS
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

7
Local storm report, Jul 29, 4:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 SE PRENTISS           31.59N 89.86W
07/29/2008                   JEFFERSON DAVIS    MS   LAW ENFORCEMENT

            3 TREES REPORTED DOWN ABOUT A MILE SOUTHEST OF PRENTISS
            ON HIGHWAY 42...J.E.JOHNSON AVENUE...AND ST. STEPHENS
            ROAD.

&&

FXA
Local storm report, Jul 29, 4:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
454 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 E PRENTISS            31.60N 89.86W
07/29/2008                   JEFFERSON DAVIS    MS   LAW ENFORCEMENT

            ONE TREE REPORTED DOWN AROUND 1 MILE EAST OF PRENTISS ON
            GRANBY ROAD

&&

FXA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:48 PM CDTSevere Thunderstorm WarningJANLamar42 min
Jul 29, 3:11 PM CDTSevere Thunderstorm WarningJANForrest49 min
Jul 29, 3:13 PM CDTFlash Flood WarningJANForrest, Lamar2 hr
Jul 29, 3:23 PM CDTSevere Thunderstorm WarningJANMarion37 min
Jul 29, 3:54 PM CDTSevere Thunderstorm WarningJANJefferson Davis36 min
Jul 29, 4:01 PM CDTSevere Thunderstorm WarningJANClarke, Jasper44 min
Jul 29, 4:10 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson23 min
Jul 29, 4:31 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln44 min
Jul 29, 4:36 PM CDTSevere Thunderstorm WarningJANMadison22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.